Thunderstorm Wind, Baca
- When
- July 8, 4:05 PM MST to 4:08 PM MST
- Where
- Baca County, Pritchett
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.370, -102.860
A severe storm produced high winds and hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced high winds and hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 1:35 PM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 235 PM MDT SUN JUL 8 2012 .SHORT TERM... (TONIGHT AND MONDAY) THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING REMAIN THE MAIN CONCERN. STORMS HAVE DEVELOPED OVER AND NR THE HYR TRRN THIS AFTERNOON AND ARE QUITE SLOW MOVING WHICH IS NOT EXPECTED TO CHANGE. STORMS ARE STILL EXPECTED TO SPREAD OUT ACRS THE LOWER ELEVATIONS THE REST OF THIS AFTERNOON AND THIS EVENING. PRECIPITABLE WATER (PW) VALUES THIS MORNING RANGED FROM ABOUT 160-190 PERCENT OF NORMAL. THE SLOW STORM MOVEMENT AND ABUNDANT MSTR OVR THE AREA WOULD SUPPORT RAINFALL RATES OF 1 TO 2 INCHES PER HOUR UNDER HEAVIER SHOWERS THIS AFTERNOON AND EVENING. THE MONSOON MSTR PLUME WILL REMAIN OVER THE AREA TONIGHT...AND WL BEGIN MOVING SOUTH LATE MON. THE MODELS ARE STILL SHOW HIGH PW VALUES FOR MON...BUT DECREASING BY LATE MON OVR THE CENTRAL MTS. THE UPR RIDGE WL BE CENTERED OVR WRN UT TONIGHT...AND OVER ERN CO THE MODELS CONTINUE TO SHOW A SMALL VORTICITY LOBE ROTATING AROUND THE FRONT SIDE OF THE RIDGE. AS THIS DISTURBANCE WORKS ITS WAY SOUTH THRU SERN CO TONIGHT AND MON...IT IS EXPECTED TO PROVIDE ENOUGH UPR LIFT TO PRODUCE WIDESPREAD PCPN OVR THE ERN PLAINS...ESPECIALLY THE FAR ERN AREAS. THUS WL KEEP HIGH POPS IN THE FORECAST OVERNIGHT AND FOR MON. WIDESPREAD PCPN IS ALSO EXPECTED ALONG THE CONTDVD AND THE SAN LUIS VALLEY ON MON. THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE ON MON AS MSTR WILL STILL BE PLENTIFUL AND STORMS SHOULD STILL BE FAIRLY SLOW MOVING. FOR THE WALDO CANYON BURN SCAR...THE HIGH RESOLUTION FORECAST MODELS ARE INDICATING THE THREAT OF HEAVY RAIN REMAINING POSSIBLE THROUGH THE EVENING HOURS. LATE TONIGHT THERE WL STILL BE THE CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS...BUT HEAVY RAIN IS NOT LIKELY. .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) NOT MUCH CHANGE TO THE FORECAST THINKING WITH PRETTY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. MONDAY NIGHT AND TUESDAY...HIGH PRESSURE WILL REMAIN STATIONARY OVER UTAH WITH AN UPPER LEVEL DISTURBANCE DRIFTING SOUTH ACROSS EASTERN COLORADO. EXPECT WIDESPREAD MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS TO BE ONGOING MONDAY EVENING AND PERSIST THROUGH THE OVERNIGHT HOURS. VARIOUS MODELS HAVE DEVELOPED AN MCS FEATURE AND TRACK IT SOUTH ALONG THE KANSAS BORDER MONDAY NIGHT ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. WHETHER OR NOT THIS FEATURE MATERIALIZES IS IN QUESTION...BUT DEFINITELY SOMETHING THAT NEEDS TO BE WATCHED. THE UPPER LEVEL DISTURBANCE IS FORECAST TO BE ENTERING INTO NORTHEASTERN NEW MEXICO ON TUESDAY MORNING WITH THE HEAVIEST PRECIPITATION MOVING SOUTH WITH IT. MODELS VARYING ON WHEN THEY WANT TO TAPER OF THE RAINFALL...WITH THE NAM AND ECMWF BASICALLY DONE WITH SHOWER AND THUNDERSTORM ACTIVITY BY MID AFTERNOON ON TUESDAY...WHILE THE GFS IS MUCH SLOWER HOLDING ON TO PRECIPITATION THROUGH THE EVENING HOURS ON TUESDAY. FOR NOW FOLLOWED ALONG WITH THE FASTER NAM AND ECMWF WITH PRECIP COMING TO AN END NORTH TO SOUTH THROUGH THE AFTERNOON. OVER THIS TIME PERIOD THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO SOME FLOODING IN LOW LAYING AREAS...ESPECIALLY SOUTH OF HIGHWAY 50. BEYOND TUESDAY...THE HIGH PRESSURE OVER UTAH SHIFTS BACK EAST OVER COLORADO AND EFFECTIVELY SHUTS DOWN THE MONSOON MOISTURE PLUME. EXPECT TEMPERATURES TO RISE EACH AFTERNOON WITH MID TO UPPER 90S FOR THE PLAINS. THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN WITH DEVELOPMENT BY LATE MORNING TO EARLY AFTERNOON. GIVEN THE WEAK STEERING FLOWS...WE ARE NOT ANTICIPATING MUCH MOVEMENT OFF THE MOUNTAINS...WITH THE PLAINS BEING DRY THROUGH THE END OF THE WEEK. MODELS ARE VARYING ON WHEN THE MONSOONAL MOISTURE MAY RETURN. YESTERDAYS MODEL RUNS WERE INDICATING SATURDAY...BUT THE LATEST CYCLES HAVE DELAYED THE ONSET TO SUNDAY OR LATER. THE OVERALL TREND WILL LIKELY BE AN INCREASE IN THUNDERSTORM ACTIVITY FOR THE MOUNTAINS BY SUNDAY. THERE IS STILL SOME UNCERTAINTY THIS FAR OUT. MOZLEY && .AVIATION... MAIN CONCERNS REMAIN POTENTIAL FOR HEAVY RAINFALL ACROSS THE AREA THRU THE EVENING. HEAVY RAINFALL COULD CAUSE MVFR AND BRIEF IFR CONDITIONS...ESPECIALLY AT COS...THROUGH ABOUT 04Z. GUSTY OUTFLOW WINDS OF 30-40 KTS WILL ALSO BE POSSIBLE. AMPLE MOISTURE IN PLACE WILL ALSO SUPPORT STRATUS AND LOCAL IFR CONDITIONS AFT 06Z ACROSS THE AREA. && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ081-084-085. && 28/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1100 AM MDT SUN JUL 8 2012 COZ058>089-093>099-091700- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1100 AM MDT SUN JUL 8 2012 ...FLASH FLOODING POSSIBLE OVER PORTIONS OF SOUTHERN COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING WILL AGAIN BE POSSIBLE TODAY ACROSS MOST OF SOUTHERN COLORADO...AS ABUNDANT SUBTROPICAL MOISTURE AND WEAK FLOW ALOFT REMAIN IN PLACE ACROSS THE STATE. THE GREATEST AREA OF CONCERN IS ACROSS THE PIKES PEAK REGION...INCLUDING THE WALDO CANYON BURN SCAR...AS LOW LEVEL UPSLOPE FLOW IMPINGING ON THE LOWER EAST SLOPES WILL ALLOW FOR STORMS TO REPEATEDLY TRACK OVER THE SAME LOCATION...EXACERBATING THE FLASH FLOOD THREAT. SCATTERED TO NUMEROUS STORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN...AND THEN WILL SPREAD EAST ACROSS THE IMMEDIATE ADJACENT PLAINS THIS AFTERNOON AND ACROSS THE FAR SOUTHEAST PLAINS THROUGH THE LATE EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE...WITH LOCALLY HIGHER RATES POSSIBLE WITH THE STRONGEST STORMS. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SOME SMALL HAIL. THE WALDO CANYON FIRE BURN SCAR WILL AGAIN BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING...WITH RAPID RUNOFF OF WATER RESULTING FROM HYDROPHOBIC SOILS AND VEGETATION LOSSES CAUSED BY THE FIRE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO BE FAIRLY WIDESPREAD ACROSS THE PLAINS...ESPECIALLY ACROSS THE PLAINS EAST OF I-25 DURING THE AFTERNOON. RAINFALL AMOUNTS OF 0.25 TO 0.50 INCHES WILL BE POSSIBLE ALONG THE I-25 CORRIDOR. EAST OF I-25...AMOUNTS OF 0.50 TO 1.00 INCHES WILL BE POSSIBLE. EVEN HEAVIER AMOUNTS COULD FALL OVER THE FAR EASTERN PLAINS. FARTHER WEST...PRECIPITATION LOOKS FAR MORE SCATTERED WITH CONSIDERABLY LESS RAINFALL...GENERALLY LESS THAN 0.25 INCHES IN MOST CASES. ON TUESDAY...THE WEATHER PATTERN WILL START TO TRANSITION BACK TO WARMER AND DRIER WEATHER. THERE WILL BE ENOUGH RESIDUAL MOISTURE AROUND TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY SOUTH AND WEST. WITH THE WARMER AND DRIER CONDITIONS RETURNING... THE PRIMARY THREATS ASSOCIATED WITH THUNDERSTORMS WILL TRANSITION BACK TO LIGHTNING AND GUSTY WINDS. WEDNESDAY THROUGH FRIDAY...THE HEAT WAVE WILL RETURN. CONDITIONS WILL FAVOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS...PRODUCING GUSTY WINDS AND LIGHTNING. ALTHOUGH LESS ENTHUSIASTIC THAN IN PREVIOUS RUNS...FORECAST MODELS ARE STILL HINTING THAT AN INFLUX OF MONSOON MOISTURE WILL RETURN TO THE AREA BY THE WEEKEND. IF SO...THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...AND HEAVY RAIN...WILL INCREASE OVER THE AREA ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1226 PM MDT SUN JUL 8 2012 COZ074-088-081900- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 1226 PM MDT SUN JUL 8 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SEGUNDO...OR 18 MILES WEST OF TRINIDAD. THIS STORM WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... THE SEGUNDO AREA. ONE-HALF INCH HAIL...AND VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 350 PM MDT SUN JUL 8 2012 COZ081-084-085-082215- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 350 PM MDT SUN JUL 8 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...NORTHERN COLORADO SPRINGS. AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE AIR FORCE ACADEMY...OR 9 MILES NORTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE... NORTHERN COLORADO SPRINGS. SMALL HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 414 PM MDT SUN JUL 8 2012 COZ081-084-085-082245- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 414 PM MDT SUN JUL 8 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...NORTHERN COLORADO SPRINGS. AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR AIR FORCE ACADEMY...OR 8 MILES NORTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... BLACK FOREST. NORTH CENTRAL COLORADO SPRINGS. HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. USE CAUTION AS AREA ROADWAYS MAY HAVE STANDING WATER WHICH COULD CAUSE YOUR VEHICLE TO HYDROPLANE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 429 PM MDT SUN JUL 8 2012 COZ077>079-082300- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FT-WET MOUNTAINS BETWEEN 6300 AND 10000FT- 429 PM MDT SUN JUL 8 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO... NORTH CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO... AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF TEXAS CREEK...OR 42 MILES WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL FREMONT COUNTY AND NORTH CENTRAL CUSTER COUNTY. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 441 PM MDT SUN JUL 8 2012 COZ094-099-082315- EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 441 PM MDT SUN JUL 8 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 9 MILES NORTHWEST OF PRITCHETT...OR 21 MILES WEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... PRITCHETT. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 168 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385895, 385893.